1. In Artin1968 he considers $\underline{analytic}$ equations, but over the ring $R=k\{x_1,..,x_n\}$. In Artin1969 he works with $R=k\{x_1,..,x_n\}/I$, not necessarily regular, but considers $\underline{polynomial}$ equations.
    Is there some version like this: "Let $R$ be a local Noetherian Henselian ring(not necessarily regular), over a normed field. Given an arbitrary (possibly countable) system of analytic equations over $R$, with a solution over the completion of $R$, there exists also a solution in $R$, sufficiently close to the formal solution" ??

  2. What is known for non-Noetherian rings? e.g. for $C^\infty$, $C^r$?
    (Actually, for $C^\infty$ I learned about one approximation theorem, unpublished in the old USSR times..)

  • $\begingroup$ For (1), it still seems reasonable only to consider finitely many analytic equations (since the local ring is noetherian, after all), and at least in the non-archimedean case I believe there is a paper of Siegfried Bosch on this generalization of Artin's result (i.e., considering analytic equations over $R$, not just polynomial equations over $R$). I don't remember the exact title, but if you search for papers of Bosch with "Artin" or "approximation" in the title then you should find it. $\endgroup$
    – user29720
    Feb 27, 2013 at 22:36
  • $\begingroup$ Probably I miss smth, but in the paper "A rigid analytic version of M. Artin's theorem on analytic equations" he seems to consider polynomial equations. At least this is the statement on page 1. $\endgroup$ Feb 28, 2013 at 8:37
  • $\begingroup$ @Dmitry: My memory was a bit faulty, sorry. Looking back at that paper (which is indeed the one I had in mind), the 2nd paragraph of section 2 indicates that one can establish the analogues of what Artin proved in his earlier paper(s), but not something stronger. $\endgroup$
    – user29720
    Feb 28, 2013 at 12:02

1 Answer 1


Concerning (2), here are some references:

For certain subrings of $R[[T_1,\dots,T_N]]$ where $R$ is a complete valuation ring of rank 1, see:
H. Schoutens: Approximation properties for some non-Noetherian local rings. Pac. J. Math. 131(2), 331–359 (1988).

For any henselian valuation ring, with fraction field $K$, such that the completion $\widehat{K}$ is separable over $K$, see my paper:
An extension of Greenberg’s theorem to general valuation rings, Manuscripta Math. 139, 153–166 (2012).

The case of a henselian valuation ring of rank 1 is already mentioned in Elkik's thesis:
R. Elkik: Solutions d’équations à coefficients dans un anneau hensélien. Ann. Sci. École Norm. Sup. (4) 6, 553–603 (1974) (see Remarque 2, p. 587),
and treated in more detail in chapter 1 of
A. Abbes: Éléments de géométrie rigide I. Progress in Mathematics. Birkhäuser, Boston (2011).

For rings of differentiable functions, perhaps you should look at Tougeron's papers.


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.